While taking antidepressants called SSRIs, or selective serotonin reuptake inhibitors, many people experience sexual side effects. These medications provide the brain with more serotonin, a chemical neurotransmitter that enhances overall mood. However, serotonin and another chemical called dopamine work together in the brain, so as serotonin elevates mood and decreases anxiety, the chemical changes may impact sexual desire, arousal and the ability to orgasm. While changes in desire may be hard to measure, the National Center for Biotechnology Information notes that 40 percent of individuals on antidepressants experience some form of sexual dysfunction.

Each person responds to medication differently, and age and dosage play a role as well, but if you’re frustrated with the sexual side effects of your medication, these tips may help.

Discuss your prescription with your physician

Changing or adding medications or simply adjusting the dosage can help ease sexual dysfunction